PETERSBURG, Va. -- Nurses, health department workers, and city leaders in Petersburg have sounded the alarm. They're trying to make sure everyone in the community knows how to respond to an opioid overdose.
The Crater Health District, in partnership with Petersburg Police and Virginia State University's Public Health Institute, held an overdose response training Tuesday, called "REVIVE!", to teach life-saving skills. The training was held at Petersburg's Virginia Community Resource Center.
"We really like to try to approach it with a trauma-informed-care lens, so that anybody is open to coming to this training, regardless of their drug history, regardless of if they've been incarcerated for various reasons," Katrina Saphrey, an epidemiologist with the Virginia Department of Health, said.
At the training, participants learned about factors that may lead to someone being at higher risk of an opioid overdose, as well the reality of living with addiction.
Leaders then showed participants how to spot the signs someone may be experiencing an overdose, and then how to administer Naloxone nasal spray, also known as Narcan, to help reverse an opioid overdose.
When using a Narcan nasal spray:
- Call 911
- Follow instructions from an operator
- Basic CPR should be started if a person is not breathing
- Then press the bottom of the spray until you hear and feel a click to administer it into a person's nose
- One dose should go in one nostril
- The person should then be laid on their side for a few minutes, and if not responsive, should receive another dose
Training leaders also shared information about Virginia's Good Samaritan laws, as well as current standing orders that allow anyone to get Naloxone by asking for it at a pharmacy.
Two doses of Naloxone were given to all participants.
"We are not going to ask you for any sort of drug background or what your history is, we don't care. We really want those people, and everybody, to just become equipped with the knowledge and then the drug to help combat opioid overdose.
The training comes at a crucial time.
Fatal overdoses have been the leading cause of unnatural death since 2013, according to the Virginia Department of Health.
Those with VDH say int he past few years, there's been a surge in overdoses, particularly tied to fentanyl use.
In 2021, VDH reports fentanyl caused or contributed to death in more than 76% of all fatal overdoses that year.
"It seems to be a huge problem nationwide, but we do hear about it hear about it here in Petersburg," Petersburg Councilman W. Howard Myers said.
According to Petersburg Police, 125 overdose calls were made to 911 in the city in 2022, averaging about six to 16 calls per month.
"It's actually very exciting to see the community come together and people are interested because these are situations people don't normally want to be involved in. But to have someone come, or folks to come, be a part of the community and helping during these issues, is amazing," Myers said.
The training is personal for participants like Jazmine Black who may worry about prescription drug use potentially turning into a full-blown addiction.
"It's just one of those things where it's a reality. I'm thinking about my own dad who just had his own surgery and knowing that he's on painkillers as he's recovering," Black said. "We've been, obviously, watching him like a hawk because we don't want him to be in some dire situation, but if that happens, now I have the necessary training to make sure he's good to go."
Organizers say they plan on holding more REVIVE! events in the future.
Naloxone, also known as Narcan, isplanned to be available for purchase over the counter later this summer.
Depend on CBS 6 News and WTVR.com for in-depth coverage of this important local story. Anyone with more information can email email@example.com to send a tip.
EAT IT, VIRGINIA restaurant news and interviews